Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 7, NWS Wilmington, NC

May 3, 2020New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at May 3, 2020, 4:50 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at May 3, 2020, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 3, 2020, 4:50 AM EDT (08:50 UTC)
In effect from
May 3, 2020, 6:00 AM EDT
Expired
May 3, 2020, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WHUS42 KILM 030850
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
450 AM EDT Sun May 3 2020

NCZ106-108-SCZ054-056-031700-
/O.NEW.KILM.BH.S.0007.200503T1000Z-200504T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
450 AM EDT Sun May 3 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong south-to-north longshore currents expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  Often, if the longshore current is strong enough, it will sweep 
  swimmers off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

IGB
2 follow-up statements
637 
WHUS42 KILM 031634
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1234 PM EDT Sun May 3 2020

NCZ106-108-SCZ054-056-040000-
/O.CON.KILM.BH.S.0007.000000T0000Z-200504T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
1234 PM EDT Sun May 3 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south-to-north longshore currents expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  Often, if the longshore current is strong enough, it will 
  sweep swimmers off their feet, making it difficult to return 
  to shore.

Caution should be used when in or near the water. Check with the 
lifeguards before entering the ocean for possible hazards you may 
be swept into...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

IGB
287 
WHUS42 KILM 032350
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
750 PM EDT Sun May 3 2020

NCZ106-108-SCZ054-056-040100-
/O.EXP.KILM.BH.S.0007.000000T0000Z-200504T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
750 PM EDT Sun May 3 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

8

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 3, 3:35 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 3, 3:35 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
335 AM EDT Sun May 3 2020

.SYNOPSIS...
High pressure now southeast of the area will continue warming
trend today. Weak low pressure may bring a few thunderstorms
Tuesday and rain Wednesday. High pressure will bring drying and
slight cooling late Wednesday and Thursday, leading to daytime
temperatures slightly below normal late next week.

&&

.NEAR TERM /THROUGH MONDAY/...
Latest sfc analysis shows 1021 mb high pressure centered off
the FL coast with a cold front over the OH Valley. Increasing SW
flow will allow for warmer temps than yesterday...highs in the
mid/upr 80s inland and near 80 at the coast. Some increasing
clouds then into tonight as the front approaches from the NW,
but still expecting a dry night with above normal temps...lows
only in the mid 60s. The front drops through the area Mon. There
is a lot of dry air through the column, so it's no surprise
that most models shows very little in the way of pcpn. Did
include a slight chance of a tstm over far SW areas during the
aftn where there may be a bit more moisture, but only expecting
isolated coverage. High temps in the low/mid 80s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
A backdoor cold front will be across the area Monday night, and
may make it south of the area by Tuesday morning. Position of
the front will have impact on low temps, with current forecast
upper 50s to the north and lower 60s to the south. Early
Tuesday, a weak low forms along the front in lower Mississippi
valley before moving across the Carolinas throughout Tuesday.
This will allow warm air to lift north into the area during the
day as the low approaches, with scattered thunderstorms
possible. Rain chances remain in the forecast for Tuesday night,
dependent on how fast the trailing cold front moves through.
Rain coverage and front will influence highs Tuesday, possibly
into the 80s to the south and upper 70s to the north, with lows
Tuesday night around 60.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Have maintained chance POPs for Wednesday as there is still low
confidence in cold front timing. In addition, the GFS is
highlighting lingering moisture during the day, and an
approaching 500mb shortwave may be able to develop a few
showers. Highs Wednesday in the upper 70s before cold advection
really sets in Wednesday night as high pressure builds in from
the west. Below normal temps and dry weather continues through
Friday. Brief return flow develops Friday with high offshore
before the next cold front arrives Friday night into early
Saturday, along with slight chance of rain. Another Canadian
high builds in on Saturday for next weekend. Lows Wed night in
the low 50s and near 50 Thurs night. Thursday and Saturday
coolest days of the long term, with highs around 70.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
VFR through the 06Z TAF period with high pressure stationed
offshore. SW flow gradually increases today, with gusts up to 25
kt expected this aftn as the pressure gradient increases over
the area. Mainly SKC through the TAF period with just some high
clouds.

Extended Outlook...VFR continues tonight. A front stalled over
the area Mon and Tue could lead to MVFR cigs and showers.

&&

.MARINE...
After collaboration with neighboring offices and looking at
latest guidance, decided to issue a Small Craft Advisory this
aftn until Mon morning due to frequent gusts up to 25 kt in
association with a tightening pressure gradient between high
pressure centered offshore and a cold front approaching from the
NW. The front drops through during the day Mon with diminishing
winds due to a lack of cooler air behind the front. Seas up to
3-5 ft through this period.

A front across the area will lead to variable winds, generally
under 10 kts, Monday night through early Tuesday. Southerly
winds 10-15 kts Tuesday afternoon veering to SW Tues night, and
offshore Wednesday morning behind a cold front. North winds
around 10 kts Wednesday back to the NW Thursday 10-15 kts before
high pressure moves overhead and weakens wind field Thursday
night. Seas mainly in the 2-3 ft range Monday night through
Thursday, with 4 footers in the outer coastal waters Thursday.
Persistent 1 ft 9 sec SE swell, accompanied by a 5s S wind wave
that peaks on Wed and wind chop Thurs.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 7 AM EDT
     Monday for AMZ250-252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MAS
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...MAS
MARINE...MAS/VAO
Hazardous weather outlook, May 3, 3:09 AM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
309 AM EDT Sun May 3 2020

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
040715-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
309 AM EDT Sun May 3 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-040715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
309 AM EDT Sun May 3 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM
EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:09 AM EDTSmall Craft AdvisoryILM33 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Beach Hazards Statements in South Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.